Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 1, NWS Amarillo, TX

January 9, 20188 counties in Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this wind advisory at Jan 9, 2018, 3:20 PM CST for 8 counties in Texas; Cimarron County, Texas County, Oklahoma. It took effect at Jan 10, 2018, 10:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 9, 2018, 3:20 PM CST (21:20 UTC)
In effect from
Jan 10, 2018, 10:00 AM CST
Expired
Jan 10, 2018, 9:30 AM CST
In force
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 81 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3183 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

585 
WWUS74 KAMA 092120
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
320 PM CST Tue Jan 9 2018

OKZ001-002-TXZ001-002-006-007-011-012-016-017-101200-
/O.NEW.KAMA.WI.Y.0001.180110T1600Z-180111T0000Z/
Cimarron-Texas-Dallam-Sherman-Hartley-Moore-Oldham-Potter-
Deaf Smith-Randall-
Including the cities of Boise City, Keyes, Guymon, Dalhart, 
Stratford, Hartley, Channing, Dumas, Vega, Amarillo, Hereford, 
and Canyon
320 PM CST Tue Jan 9 2018

...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM CST WEDNESDAY...

The National Weather Service in Amarillo has issued a Wind
Advisory, which is in effect from 10 AM to 6 PM CST Wednesday.

* Timing...10 AM Wednesday morning until 6 PM Wednesday evening.

* Winds...Southwest 25 to 35 mph with gusts up to 50 mph.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities...
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Schneider
2 follow-up statements
911 
WWUS74 KAMA 101129
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
529 AM CST Wed Jan 10 2018

OKZ001-002-TXZ001-002-006-007-011-012-016-017-110000-
/O.CON.KAMA.WI.Y.0001.180110T1600Z-180111T0000Z/
Cimarron-Texas-Dallam-Sherman-Hartley-Moore-Oldham-Potter-
Deaf Smith-Randall-
Including the cities of Boise City, Keyes, Guymon, Dalhart, 
Stratford, Hartley, Channing, Dumas, Vega, Amarillo, Hereford, 
and Canyon
529 AM CST Wed Jan 10 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM CST THIS EVENING...

* Timing...10 AM this morning until 6 PM this evening.

* Winds...Southwest 30 to 35 mph with gusts up to 55 mph.

* Impacts...Sudden wind gusts can cause drivers to lose control...
  especially in lightweight or high profile vehicles. Strong winds
  can cause blowing dust...reducing visibilities...and cause 
  flying debris. Light outdoor objects could be moved by the 
  strong winds. An additional wind advisory or high wind warning 
  will likely be needed late tonight for parts of the Texas and 
  Oklahoma Panhandles as a strong cold front brings strong north 
  winds into into the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Cockrell
171 
WWUS74 KAMA 101530
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
930 AM CST Wed Jan 10 2018

OKZ001-002-TXZ001-002-006-007-011-012-016-017-101630-
/O.CAN.KAMA.WI.Y.0001.180110T1600Z-180111T0000Z/
Cimarron-Texas-Dallam-Sherman-Hartley-Moore-Oldham-Potter-
Deaf Smith-Randall-
Including the cities of Boise City, Keyes, Guymon, Dalhart, 
Stratford, Hartley, Channing, Dumas, Vega, Amarillo, Hereford, 
and Canyon
930 AM CST Wed Jan 10 2018

...WIND ADVISORY IS CANCELLED FOR TODAY...

The National Weather Service in Amarillo has cancelled the Wind
Advisory for this afternoon.

The surface low track has changed plenty in the last 24 hours, and
now the picture is clearer for wind speeds today. That being said,
today will be breezy across the Panhandles, but we will not reach
sustained wind speeds of 35 mph for two hours which is the 
criteria for a Wind Advisory. We may get to speeds around 30 mph.

$$

Guerrero

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Jan 9, 12:00 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jan 9, 12:00 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1200 PM CST Tue Jan 9 2018

.AVIATION...18Z TAFs
Winds will be fairly light through the first 22 hours of the TAF
period with a SW direction at KAMA and KDHT. Winds will come
around from NW to SE to eventually SW at KGUY. Skies will have
some mid and high cloud cover but stay VFR.

Simpson
&&

.PREV DISCUSSION... /Issued 513 AM CST Tue Jan 9 2018/

DISCUSSION...
Near-record and record high temperatures expected today as
southwest winds associated with lee trof boosts maxima some 25 to
30 degrees Fahrenheit above normal.  Above-normal temperatures
continue Wednesday.

Strong mid-level shortwave trof expected to come ashore over
southern California this morning, and to pass the Texas and
Oklahoma Panhandles Wednesday afternoon.  This will drive a
Pacific cold front across the area Wednesday, followed by a strong
Polar cold front Wednesday night.

Windy conditions expected Wednesday and Wednesday night, with a
wind advisory possibly being needed for portions of the
Panhandles.  Blowing dust still looks like a good bet Wednesday
afternoon for the southwest and south-central Texas Panhandle.
Aforementioned shortwave trof will bring chances for rain showers
Wednesday afternoon and evening across mainly the northwest half
of the Combined Panhandles.  Light snow showers will be possible
Wednesday night across the northwestern one-third of the forecast
area, with light snow possibly developing across most remaining
sections on the Caprock late Wednesday night.  No significant
accumulations are expected due to short duration of dynamics and
lack of upslope component to surface winds.

Strong downward motions behind shortwave trof expected to end all
precipitation by early Thursday morning.  Much colder weather
expected on Thursday as cold air advection via strong north winds
hold highs in the upper-30s to mid-40s.  Wind chill values will
remain below 32 degrees all morning area-wide, with the southwest
half of the Combined Panhandles only experiencing a few hours in
the afternoon above 32 degrees.

Brief respite expected Friday as westerly component and insolation
bring highs into the mid-40s to mid-50s.  Below-normal
temperatures expected Saturday through Monday.  Quick opportunity
for light precipitation in northwest Friday night as shortwave
trof in northwest flow is augmented by isentropic lift.  Similar
setup brings chance for light precipitation to northern zones on
Monday as next shortwave trof in northwest flow is also expected
to be accompanied by moisture as it quickly passes.  03

Cockrell

FIRE WEATHER...
Briefly elevated fire weather conditions are expected this afternoon
across the southwest and west-central Texas Panhandle as southwest
winds of 15 to 25 MPH bring warm and dry conditions.  Southwest
winds will increase further on Wednesday, and will be replaced by
strong northwest and north winds Wednesday night as a strong cold
front arrives from the north.  No elevated or critical fire
weather conditions are expected Wednesday through Monday.  03

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

9/11
Hazardous weather outlook, Jan 9, 4:00 AM CST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
400 AM CST Tue Jan 9 2018

OKZ001>003-TXZ001>020-092200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
400 AM CST Tue Jan 9 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Briefly elevated fire weather conditions are expected
this afternoon across the southwest and west-central Texas
Panhandle.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Windy conditions are expected Wednesday afternoon across the
western Texas and Oklahoma Panhandles, with wind speeds around 25
to 35 MPH with gusts up to 50 MPH. Due to the dry conditions in
place across the western Panhandles, patchy blowing dust may occur
across the southwest and south-central Texas Panhandle. A wind
advisory may be needed for the southwest Texas Panhandle.

A strong arctic cold front will push into the region late
Wednesday night through Thursday morning, with a chance of wintry
precipitation possible mainly across the Oklahoma Panhandle and
northwest half of the Texas Panhandle Wednesday night. No
significant accumulations are expected at this time. Winds will
likely be quite strong with this front, as sustained wind speeds
of 30 to 40 MPH with gusts up to 55 MPH may be possible. A wind
advisory may be needed for the Oklahoma Panhandle and the northern
Texas Panhandle Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions this afternoon.

Cockrell

Nearby

Wind Advisories in Texas, 2018Wind Advisories in Oklahoma, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.